NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 3, 2015
Will Prednisone Cause High Blood Sugar?
I control my diabetes thru diet. My eye doctor has prescribed 40 mg of predisone to treat an inflammation of the eye he believes to be caused by my rheumatoid arthritis. Is there any way I can counter the effects the prednisone will have on my blood sugar?
Whenever, there is a situation in which prednisone or a similar steroid needs to be considered in a person with diabetes, there will be trade-offs and it can be challenging to resolve that for an individual. You will want to have the discussion about whether the prednisone is absolutely necessary (are there any reasonable alternatives?) and what is the least duration and dose of prednisone therapy that will be needed. When there are no good alternatives, then it becomes a matter of increasing the frequency of blood sugar testing and instituting any of the measures that are ordinarily used for treating diabetes.
The response to the steroid dose can be quite individual, with some needing only to increase exercise and reduce dietary carbohydrate/calorie intake while others may need either oral medications or insulin along with those lifestyle measures. The concern is not only blood sugars going out of control but also weight gain and, depending on duration and dose, whether there will be compromises in bone health (consideration for calcium and vitamin D supplementation, and whether a drug to prevent progression of osteoporosis is needed). At high doses or durations, I would encourage erring on the side of being aggressive. Either a primary care provider or an endocrinologist may be very helpful in carrying out such a plan; the key is to find a provider whose level of aggressiveness coincides with your own level of desire to be proactive.
I have answered many past NetWellness questions about prednisone/steroids and diabetes/complications of steroids - I encourage you to review some of those past questions and responses.
Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati